Alert archive / Connecticut / Frost Advisories in 2019

Frost Advisory 2, NWS New York, NY

October 4, 20194 counties in Connecticut; Orange County, Putnam County, New York; Passaic County, New Jersey

NWS New York, NY issued this frost advisory at Oct 4, 2019, 4:30 AM EDT for 4 counties in Connecticut; Orange County, Putnam County, New York; Passaic County, New Jersey. It took effect at Oct 5, 2019, 12:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2019, 4:30 AM EDT (08:30 UTC)
In effect from
Oct 5, 2019, 12:00 AM EDT
Expired
Oct 5, 2019, 8:00 AM EDT
In force
8 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Passaic County, NJ, Orange County, NY, Putnam County, NY

The radar

The Brookhaven radar (KOKX), 68 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2019-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2019-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
771 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS71 KOKX 040830
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
430 AM EDT Fri Oct 4 2019

CTZ005>008-011-012-NJZ002-NYZ067-068-042100-
/O.NEW.KOKX.FR.Y.0002.191005T0400Z-191005T1300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Middlesex-Southern New London-
Western Passaic-Orange-Putnam-
430 AM EDT Fri Oct 4 2019

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

* WHAT...Temperatures falling into the mid 30s will result in 
  frost formation.

* WHERE...In New Jersey, Western Passaic County. In Connecticut,
  Northern Fairfield, Northern New Haven, Middlesex, and New
  London Counties. In New York, Orange and Putnam Counties. 

* WHEN...From midnight tonight to 9 AM EDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps today to protect tender plants from the cold. 

&&

$$
4 follow-up statements
704 
WWUS71 KOKX 041924
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
324 PM EDT Fri Oct 4 2019

CTZ011-012-042030-
/O.CAN.KOKX.FR.Y.0002.191005T0400Z-191005T1300Z/
Southern Middlesex-Southern New London-
324 PM EDT Fri Oct 4 2019

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Upton has cancelled the Frost
Advisory.

North winds will likely inhibit strong cooling and widespread
front formation. Lows will be right around 40. Patchy frost is
still possible.

$$

CTZ005>008-NJZ002-NYZ067-068-051200-
/O.EXT.KOKX.FR.Y.0002.191005T0400Z-191005T1200Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Orange-Putnam-
324 PM EDT Fri Oct 4 2019

...FROST ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

* WHAT...Temperatures falling into the mid and upper 30s will 
  result in frost formation.

* WHERE...In New Jersey, Western Passaic County. In Connecticut,
  Northern Fairfield, Northern New Haven, Northern Middlesex, and
  Northern New London Counties. In New York, Orange and Putnam 
  Counties.

* WHEN...From midnight to 8 AM EDT.

* IMPACTS...Frost could harm sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$
386 
WWUS71 KOKX 042009
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
409 PM EDT Fri Oct 4 2019

CTZ005>008-NJZ002-NYZ067-068-051200-
/O.CON.KOKX.FR.Y.0002.191005T0400Z-191005T1200Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Orange-Putnam-
409 PM EDT Fri Oct 4 2019

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
EDT SATURDAY...

* WHAT...Temperatures falling into the mid and upper 30s will 
  result in frost formation.

* WHERE...In New Jersey, Western Passaic County. In Connecticut, 
  Northern Fairfield, Northern New Haven, Northern Middlesex, 
  and Northern New London Counties. In New York, Orange and 
  Putnam Counties.

* WHEN...From midnight to 8 AM EDT.

* IMPACTS...Frost could harm sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$
864 
WWUS71 KOKX 050740
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
340 AM EDT Sat Oct 5 2019

CTZ005>008-NJZ002-NYZ067-068-051200-
/O.CON.KOKX.FR.Y.0002.000000T0000Z-191005T1200Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Orange-Putnam-
340 AM EDT Sat Oct 5 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures falling into the mid and upper 30s will 
  result in frost formation.

* WHERE...In New Jersey, Western Passaic County. In Connecticut, 
  Northern Fairfield, Northern New Haven, Northern Middlesex, 
  and Northern New London Counties. In New York, Orange and 
  Putnam Counties.

* WHEN...To 8 AM EDT.

* IMPACTS...Frost could harm sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps to protect tender plants from the cold.

&&

$$
029 
WWUS71 KOKX 051149
NPWOKX

URGENT - WEATHER MESSAGE
National Weather Service New York NY
749 AM EDT Sat Oct 5 2019

CTZ005>008-NJZ002-NYZ067-068-051300-
/O.EXP.KOKX.FR.Y.0002.000000T0000Z-191005T1200Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Orange-Putnam-
749 AM EDT Sat Oct 5 2019

...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING...

After a cold night, where overnight lows fell into the 30s,
expect temperatures to rise into the lower 60s today.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this frost advisory went out at Oct 4, 1:02 AM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Oct 4, 1:02 AM EDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
102 AM EDT Fri Oct 4 2019

.SYNOPSIS...
Low pressure passes off the Northeast coast tonight into early
Friday. High pressure will then build in from the Great Lakes
and control the weather through the weekend, then a slow moving
cold front advances towards the region on Monday. High pressure
follows the front on Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Forecast remains on track for the most part. Based on latest
trends have moved timing up ever so slightly with respect to
wind shift / increase and clouds lifting and decreasing in
coverage into Saturday morning. An overall blend was used
through early Saturday morning. A low pressure center passes
through northern NY and New England overnight and heads towards
the Gulf of Maine. Other than a few brief heavier showers
earlier across portions of Orange County associated with best
lift along the elevated warm front, weak overall lift with the
low along with relatively shallow moisture will bring periods of
mainly light rainfall and some drizzle across the forecast
area through about 6z-9z. Forecast soundings indicate some dry
air aloft leading to mainly a light intensity with any rainfall.
The warm front gets into and through the CWA overnight, getting
over the city by about 5z to 6z. Temps were adjusted up
slightly for the overnight based on latest trends. A cold front
will quickly move in on the heels of the warm front and should
get into the city by about 9z. A positively tilted trough at
the mid and upper levels has the system being fairly
progressive. Clouds should begin to break up and lift from west
to east from 7z to 11z. With the 700 mb trough passage expected
just after 12z on Fri complete clearing will wait until late
Friday morning. For a 3 hour window or so visibilities could
drop more than currently advertised before the cold front pushes
through. For the time being holding with current forecast with
widespread to areas of fog with 1 to 2 mile visibilities, but
will continue to monitor trends. With this type of set up dense
fog is not as likely due to the lack of any prolonged SE low
level trajectory.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
The low will be just offshore Friday morning with a N-NW flow
strengthening over us in its wake. Maybe a lingering shower east of
the city early on, otherwise turning partly to mostly sunny and
breezy. Gusts up to around 35 mph are expected, and high
temperatures will return to near normal for this time of the year.

Winds diminish Friday night as high pressure building in from the
Great Lakes shifts east, and the pressure gradient weakens behind
low pressure well to the east. Low temperatures with frost and
freeze potential will be somewhat tricky to forecast for some of the
outlying suburbs as there is uncertainty surrounding the wind
forecast. Winds may decouple and go calm for some areas, but
probably not until late if it happens. A widespread freeze is not
expected across any of forecast zones, but will include patchy frost
in the forecast where lows are expected to drop into the low-mid 30s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure will build across the region on Saturday sliding
offshore into Sunday. Expect plenty of sunshine with a
northeasterly flow resulting in cooler temperatures. Afternoon
highs will only reach the upper 50s to lower 60s. Under a clear
sky temperatures will drop into 40s and 50s. In locations where
winds stay light, temperatures will drop into the lower 40s.

A warm front will then lift through the region on Sunday as high
pressure slides offshore. Southerly return flow will allow
temperatures to rise about 10 degrees warmer than on Saturday along
with increasing humidity. Clouds will develop from west to east
through the afternoon in advance of a slow moving front.

A cold front will then slowly approach the area sometime on Monday
becoming nearly parallel to the upper flow resulting in slow
progression of the front. Therefore, a period of showers is likely
on Monday afternoon into Monday night. Latest 12Z GFS now leaning
towards a slower progression, similar to the 12z ECMWF which holds
on to the rain into the first part of Tuesday.

High pressure follows on Tuesday afternoon leading to a return of
more seasonable temperatures and dry weather through the remainder
of the long term.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Low pressure moves over the terminals this morning and will be
followed by high pressure building from the west today.

IFR to LIFR conditions will continue in light rain and/or
drizzle. Conditions should start to improve around 08-10z and
then likely become VFR by around 12z.

Light and variable winds become NW on today with sustained
speeds 15-20 kt with gusts 25-30 kt. Gusts gradually weaken in
the late afternoon, but should stay 20-25 kt into the evening.

.OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
.Late tonight...VFR. NW wind gusts 15-25 kt.
.Saturday...VFR.
.Sunday...MVFR possible. Chance of showers in the evening and night.
S-SW winds gusts up to 20 kt possible near the coast.
.Monday...MVFR or lower in showers.
.Tuesday...Showers end with VFR returning. NW wind gusts 20-25
kt.

&&

.MARINE...
SCA has been extended on the ocean waters to include all of Friday
night. Winds will shift NW-N behind low pressure late tonight into
early Friday morning. Occasional gusts to 35 kt are also possible
for a brief period Friday morning. Until then, expecting elevated
seas with an onshore flow and gusts over 25 kt. For the other
waters, SCA will be likely starting Friday morning. Extended the SCA
by a few hours here into Friday evening.

Winds and seas will then remain below SCA conditions through
Sunday as high pressure is in control. Hazardous ocean seas may
return on Sunday night into Monday with a S-SW flow developing
ahead of an advancing front.

&&

.HYDROLOGY...
Additional rainfall of around a quarter of an inch is expected
through tonight. No widespread hydrologic impacts are expected.

A period of moderate rain is possible Monday afternoon into early
Tuesday as a slow moving cold front approaches. Exact amounts and
any hydrologic impacts are uncertain at this time.

&&

.TIDES/COASTAL FLOODING...
No additional statements and advisories are expected to be needed
after this afternoon's high tide cycle. An offshore flow should help
prevent any threat of flooding for the next couple of high tide
cycles.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM this morning to 10 PM EDT this
     evening for ANZ330-335-338-340-345.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...CB/JC
NEAR TERM...JC/JE
SHORT TERM...JC
LONG TERM...CB
AVIATION...
MARINE...CB/JC
HYDROLOGY...CB/JC
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Oct 3, 4:34 AM EDT, 23 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
434 AM EDT Thu Oct 3 2019

NJZ006-106-108-NYZ074-075-080-178-179-041000-
Hudson-Eastern Essex-Eastern Union-Richmond (Staten Island)-
Kings (Brooklyn)-Southwestern Suffolk-Southern Queens-
Southern Nassau-
434 AM EDT Thu Oct 3 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northeastern New Jersey and
southeastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ005>012-NJZ002-004-103>105-107-NYZ067>073-078-079-081-176-177-
041000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-Northwestern Suffolk-
Northeastern Suffolk-Southeastern Suffolk-Northern Queens-
Northern Nassau-
434 AM EDT Thu Oct 3 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-041000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
434 AM EDT Thu Oct 3 2019

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Connecticut, 2019Frost Advisories in New York, 2019Frost Advisories in New Jersey, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.